new to site
Hello everyone, I just found out I have Lupus, my doctor started me on pred, and tonight I started plaquinel. although for the last year I have been on pred, more than off it either for my lungs or joint pain, so I am hoping this medication works the joint pain is terriable at this time. I would appreciate any information on this new life partner since my doctor does not seem to have much to say about it, she just gave me the medicine and said I will see you in 2 months. any info will be greatly appreciated thank you
Hi and welcome to WHL! The plaquinel DOES help but it took me about 4 months to really see the difference. It is slow but it helped with my rashes and eased the joint pain for awhile. This is a tough road to go down but finding this place will help because people here understand what you are going through. It helped me so much (and still does!)
Sorry to have to meet you this way but I am glad you found us!
I have been on Plaquenil, for the past 2 and a half months. And like you, I was told to take the tablets and come back in 6 weeks. I was not told about any of the side effects or why I was on this medication. My GP was not impressed and told me all about the medication, and sent me to another doctor. Hopefully you can find a sympathetic doctor to talk you through it all.
Welcome to our family :-). Please browse around our site here, read the posts and, especially, the stickys at the beginning of each forum. You will find that our members have provided a wealth of information about this disease, its treatments, its medications, and how to live with this disease.
Plaquenil and Prednisone are usually the first line of treatment for newly diagnosed Lupus patients. Doctors will also, generally, prescribe some NSAIDs (Non-Steroidal Anti-Inflammatory Drugs) for the pain and inflammation. If your doctor has not, perhaps you can ask about getting a prescription for one of these drugs (especially if over the counter medications are not working for you).
As you've been advised, it will take several months before you feel the real benefits of the Plaquenil. For most, however, once the effects are noticeable, they find the drug to be of great help to them.
Prednisone is a corticosteroid (nothing like anabolic steroids) and may be necessary to control active lupus. Those individuals with organ-threatening disease (i.e., heart, lung, brain, kidney, liver) usually need steroids in order to prevent loss of function in the organ. People who tolerate steroids poorly or do not respond optimally often benefit from the addition of steroid-sparing or immune suppressive drugs (such as Methotrexate).
Corticosteroid treatment usually relieves most symptoms of Lupus quickly and that is why it is given with Plaquenil. Especially when pleurisy (inflammation around the lung) or pericarditis ( inflammation around the heart) occurs.
However, you should be aware that the side effects of Prednisone include:-- rapid weight gain, hunger, hair loss, fluid retention, and the characteristic swollen "moon face." But for people with lupus, it is, for now, their best defense against serious organ damage.
Unfortunately, many doctors will tell you that you need to be on prednisone, but they won’t address the weight gain, hair loss, and moon face, and how that can affect you. So, many patients feel that the best approach is to take the medicine, get it over with, and get off it as soon as you can. The longer you wait to start taking it, the sicker you’ll get because everyone knows that if an organ becomes damaged, that damage cannot be reversed. So, Prednisone works well to avoid organ damage and (if damage has occured) to prevent further damage. So, usually Prednisone is given to get symptoms umder control, then the drug is usually tapered off.
But, please know that there are many of us who need to stay on a maintenance dose (usually a low dose) of Prednisone..some of us have to do this for the rest of our lives. As such, you may have to address the issue of wheight control. It is suggested that you eat small, low-calorie snacks, so that you always have something in your stomach. This (along with regular exercise) keeps the body burning fuel and so helps to control the weight gain. Some people swear by a gluten-free diet. This is not the best option for everyone and should be used under a doctor’s care.
Getting enough exercise is also a good way to help maintain your ideal weight and is highly recommended for Lupus patients, in general. Rheumatologists recommend general conditioning activities for people with lupus -- like walking, swimming, low-impact aerobics, and bicycling. Small, consistent efforts can make the difference, even if you only walk for 10 minutes a couple of times a day, you are burning calories, strengthening muscles, and counterbalancing the bone-losing effects of steroids.
Please know that we are here to help you as much as we can and for as long as you need us. I know that this is a frightening world to be in now, but you are not alone.
Peace and Blessings
Welcome, I hate that you have Lupus but we are glad you are here. Lots of people here have symptoms similar to yours, questions like yours and we are all here to help one another pull thru this mess called Lupus.
I have severe joint pain, and fatigue as major symptoms. I am on prednisone, plaquenil and Imuran. The doctor will hopefully find the right combination to help you survive. Hang in there, You are not alone!!! People on this site are so understanding and willing to help. Its an oasis in this desert of a disease.